Flash Flood, Sussex
- When
- July 5, 8:00 PM EST to 10:00 PM EST
- Where
- Sussex County, Southeast Portion
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.683, -75.339 (the zone’s center; the record gives no point)
Successive waves of thunderstorms with heavy rain culminated in poor drainage, roadway and field flooding in the southeast portion of Sussex County. Several vehicles became stuck in the flood waters.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
Successive waves of thunderstorms with heavy rain culminated in poor drainage, roadway and field flooding in the southeast portion of Sussex County. Several vehicles became stuck in the flood waters. Doppler Radar storm total estimates reached between 4 and 5 inches south of Indian River Inlet.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 5, 6:45 PM EST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 745 PM EDT WED JUL 5 2006 .UPDATE... AFT COORD WITH SPC, WE ARE GOING TO CANCEL THE SVR TSRA WATCH AT 8 PM. THREAT OF SVR APPEARS OVER. WE HAD ALMOST A TEXTBOOK SUPERCELL GO THRU KENT CTY DE ERLR TDY. WE SAW THE RFD DVLP OFF OF THE KDOX 88D. THERE WAS REPORTED WIND DAMAGE ALG IT. LOOKS LIKE FLOW TIGHTENED JUST AS THE TSRA ENTERED DELAWARE BAY. WE HAVE NOT HEARD OF ANY WATERSPOUT SIGHTINGS. WE ARE ALSO GOING TO SCALE BACK THE FFA, KNOCKING OFF MONMOUTH CTY AND THE PHL METRO AREA ZONES. BOTH 18Z RUNS OF THE WRF SHOW INTERESTING OUTPUT NEITHER OF WHICH APRS TO BE WORKING. THE WRF BLOSSOMS HVY PCPN IN THE LOWR SUSQ AND THEN TAKES IT NEWD TNGT. WE WILL GIVE IT CREDIT FOR PEGGING THE PCPN AND LATEST LAPS STILL SHOWS INSTAB OVR THE LWR SUSQ. BUT THE INSTAB ALF IS GRADUALLY WEAKENING AND DO NOT SEE PCPN INTENSITY GETTING ENHANCED (IN SPITE OF A FVRBL JET STRUCTURE AS WE LOSE THE INSTAB ALF). WE EXPECT PCPN TO WORK EWD INTO OUR CWA...SO WE WILL NOT LWR POPS. THE GFS CONVERSELY BACKS HVY PCPN INTO NJ OVRNGT. THE FLOW ALF DOES NOT APR TO BACK ENUF FOR THIS TO COME TO FRUITION. WE WILL KEEP THE FFA GOING IN OUR SERN ZNS AS ITS TOO CLOSE FOR COMFORT...BUT BLV THE GREATEST THREAT IS IN OUR FAR FAR SERN ZNS (SUSSEX DE PARTICULARLY). && .PHI WATCHES/WARNINGS/ADVISORIES... PA...NONE. NJ...FLASH FLOOD WATCH FOR NJZ020>027 UNTIL 5 AM THURSDAY. DE...FLASH FLOOD WATCH FOR DEZ002>004 UNTIL 5 AM THURSDAY. MD...FLASH FLOOD WATCH FOR MDZ012-015-019-020 UNTIL 5 AM THURSDAY. MARINE...NONE. && TFG/JAE/LRR ********************************************************************* .PREV DISCUSSION... /ISSUED 406 PM EDT WED JUL 5 2006/ SHORT TERM /TONIGHT THROUGH FRIDAY/... THE SURFACE FRONT WILL MOVE SLOWLY SOUTHEASTWARD INTO THE AREA THROUGH LATE AFTERNOON. THE MODELS ARE CONSISTENT IN DEPICTING A WAVE OF LOW PRESSURE MOVING NORTHEASTWARD THROUGH THE AREA, COINCIDENT WITH THE RIGHT ENTRANCE REGION OF AN UPPER LEVEL SPEED MAXIMUM. ALREADY, SCATTERED STRONG (TO ONE SEVERE) THUNDERSTORMS HAVE BEEN TRAVERSING OUR SOUTHERN ZONES, AND THIS IS EXPECTED TO CONTINUE FOR THE EVENING AND INTO THE OVERNIGHT PERIOD. SCATTERED ACTIVITY COULD OCCUR JUST NORTH OF THIS MAIN AXIS OF CONVECTION, AND LOOKING UPSTREAM THE ACTIVITY OVER SOUTHWESTERN PENNSYLVANIA AND WESTERN MARYLAND COULD BUBBLE UP INTO THE NORTHERN HALF OF OUR AREA EARLY TONIGHT. SEE THE HYDROLOGY SECTION BELOW FOR RATIONALE CONCERNING THE STATUS OF, AND CHANGES TO, THE FLASH FLOOD WATCH. AS THE LOW TRAVELS NORTHEASTWARD TONIGHT, AND THE FRONT EASES OFFSHORE, HIGH PRESSURE WILL GRADUALLY BUILD IN FOR THURSDAY. A GOOD CHANCE OF SHOWERS WAS KEPT FOR THURSDAY MORNING FOR THE SOUTHERN ZONES, AND A SLIGHT CHANCE OF AN AFTERNOON SHOWER OR THUNDERSTORM WAS KEPT THERE IN THE AFTERNOON AS WELL IF ANY RESIDUAL MOISTURE AND LIFT CAN COMBINE WITH LINGERING INSTABILITY, ALTHOUGH MODEL CAPE FORECASTS ARE NOT VERY SUGGESTIVE OF THIS. THEN, DRY WEATHER SHOULD PREVAIL FRIDAY AS THE HIGH BUILDS OVER THE AREA. LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/... DRY WEATHER IS EXPECTED TO OCCUR COURTESY OF HIGH PRESSURE BUILDING FROM THE WEST FOR THE WEEKEND AND MONDAY, BUT HPC AND THE MODELS INDICATE A RETURN TO LOW LEVEL CYCLONIC FLOW, OR EVEN OUTRIGHT LOW FORMATION, OVER OR NEAR THE AREA BY TUESDAY. SO, WE KEPT IN A MIDDLING CHANCE OF SHOWERS/THUNDERSTORMS FOR THE MIDWEEK PERIOD AT THIS EARLY DATE. HPC TEMPERATURE FORECASTS OF NEAR OR SLIGHTLY ABOVE NORMAL WERE ACCEPTED AND USED. AVIATION... THE COMBINATION OF THE SLOW MOVG CDFNT AN LO PRES FORMING ON THE FNT WILL BRING IFR CONDS DURG SHRA/TSRA THRU THE EVE RUSH. LOOKS LIKE THE GREATEST IMPACT WILL BE FROM THE PHILLY METRO AIRPORTS SEWD. AS THE LO PRES FORMS ON THE FNT WE BELIEVE THAT THE IMPACT AT OUR SERN TERMINALS (ACY/MIV) WILL LAST WELL INTO THE NIGHT AND INTO THE MRNG RUSH. ELSW FTHR TO THE N AND W WE BELIEVE THERE WILL BE ENUF MID AND HI LVL CLDS SPEWING ON THE BACK SIDE OF THE H2.5 JET TO KEEP SKY COVER BKN-OVC. THIS SHLD PREVENT WDSPRD RDNTL FOG FROM FORMING. ATTM WE JUST LOWERED ABE AND RDG TO OCNL IFR CONDS DUE TO FOG AROUND SUNRISE. ONCE THE LOW MOVES OFSHR GOOD VFR (NO CIGS OR VSBY RESTRICTIONS) WILL BUILD SEWD ACRS OUR TERMINALS. WIND FCST IS NOT A HIGH CONFID ONE WITH LOW PRES HANGING AROUND OUR TERMINALS...BUT WE EXPECT SPEEDS TO BE 10 KTS OR LESS THRUT. MARINE... WINDS AND SEAS ARE EXPECTED TO REMAIN SCA THRUT THE FCST PERIOD. SEAS MIGHT COME CLOSE TO SCA CRIT ON THU IN ENRLY FETCH. WE BLV THAT THE FETCH WILL NOT LAST LONG ENUF TO GET SEAS UP TO 5 FEET. GRAD DOES NOT SUPPORT SCA. NEXT SCA CHC MIGHT COME OVER THE WEEKEND WITH RESPECT TO SEAS RELATED TO DVLPG LOW OFSHR. WHL THE LATEST GFS IS CLOSER TO THE CST...ITS SFC PRES IS A BIT WEAKER. BEARS WATCHING...BUT ONCE AGAIN IT LOOKS AS THO THE DVLPMNT MIGHT EITHER BE TOO WEAK OR OFSHR TO BRING WINDS AND OR SEAS TO SCA. CONDS WILL IMPROVE (AS SCA CHCS DECREASE) AS THE WEEKEND PROGRESSES INTO ERLY NEXT WEEK. HYDROLOGY... THE FLASH FLOOD WATCH WAS RECONFIGURED A BIT, NAMELY TO DISCONTINUE THE WATCH OVER THE NORTHERN AND WESTERN PHILADELPHIA SUBURBS, EXCEPT FOR CHESTER COUNTY PENNSYLVANIA WHICH WAS KEPT FOR BLENDING PURPOSES. IT WAS FELT THAT THE BEST AXIS OF HEAVY RAIN WILL TURN OUT TO BE FROM PHILADELPHIA SOUTH AND EAST, SO THESE AREAS WERE RETAINED FOR THE OVERNIGHT PERIOD. AGAIN, IT WAS FELT THAT 1 OR 2 INCHES, BUT LOCALLY 3 OR 4 INCHES, WILL OCCUR IN THE WATCH AREA. && SHORT TERM/LONG TERM/HYDROLOGY.../ AVIATION.../MARINE...TFG
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 420 AM EDT WED JUL 5 2006 ANZ430-431-450>455-DEZ001>004-MDZ008-012-015-019-020-NJZ001- 007>010-012>027-PAZ054-055-060>062-067>071-060900- DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE- COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM- COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM- COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM- COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM- COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM- NEW CASTLE-KENT DE-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD- QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON- SOMERSET-MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM- GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND- ATLANTIC-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC- COASTAL OCEAN-SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH- NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA- 420 AM EDT WED JUL 5 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN PENNSYLVANIA, DELAWARE, THE NORTHERN MARYLAND EASTERN SHORE AND NEW JERSEY, EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY AND TONIGHT THE STORM PREDICTION CENTER HAS PLACED MOST OF THE REGION IN A SLIGHT RISK OF SEVERE THUNDERSTORMS. DAMAGING WINDS ARE THE BIGGEST THREAT, BUT LARGE HAIL IS ALSO POSSIBLE. ADDITIONALLY, LOCALLY HEAVY DOWNPOURS ARE POSSIBLE DUE TO ALL OF THE MOISTURE IN THE AIRMASS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY OR TONIGHT.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
425 PM EDT WED JUL 05 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 AM TSTM WND DMG 4 WSW ANNANDALE 40.63N 74.97W
07/05/2006 HUNTERDON NJ EMERGENCY MNGR
TREES DOWN IN PATTENBURG. LIGHTNING ALSO CAUSED POWER
OUTAGES EASTWARD TO TEWKSBURY TOWNSHIP.
0254 PM TSTM WND DMG DOVER 39.16N 75.52W
07/05/2006 KENT DE EMERGENCY MNGR
LIGHTNING AND DAMAGING WINDS HAVE KNOCKED DOWN POWER
LINES IN DOVER AND CAMDEN. OUTAGES IN THE HUNDREDS.
&&
TFGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 458 PM EDT WED JUL 5 2006 DEZ002>004-MDZ012-015-019-020-NJZ020>026-052300- KENT DE-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES- TALBOT-CAROLINE-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- INCLUDING THE CITIES OF...DOVER...GEORGETOWN...REHOBOTH BEACH... CHESTERTOWN...CENTREVILLE...EASTON...DENTON...JACKSON... MILLVILLE...HAMMONTON...CAPE MAY COURT HOUSE...OCEAN CITY... ATLANTIC CITY...LONG BEACH ISLAND 458 PM EDT WED JUL 5 2006 ...SHOWERS AND THUNDERSTORMS TO PERSIST THROUGH THE EVENING RUSH... OVER THE NEXT COUPLE OF HOURS NUMEROUS SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE ACROSS THE REGION. RAINFALL AMOUNTS OF HALF AN INCH TO ONE INCH IN AN HOUR WILL OCCUR WITH THE STRONGER STORMS AND CAUSE LOW LYING AND POOR DRAINAGE FLOODING. A FLASH FLOOD AND SEVERE THUNDERSTORM WATCH REMAIN IN EFFECT FOR THE AREA. IF POSSIBLE TAKE ROADWAYS THAT ARE NOT PRONE TO FLOODING. DO NOT DRIVE AROUND BARRICADES. IF YOU SEE THREATENING WEATHER PLEASE HEAD INDOORS QUICKLY. TFG
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 701 PM EDT WED JUL 5 2006 DEZ002>004-MDZ012-015-019-020-NJZ020>027-060115- KENT DE-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES- TALBOT-CAROLINE-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY- ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN- SOUTHEASTERN BURLINGTON- INCLUDING THE CITIES OF...DOVER...GEORGETOWN...REHOBOTH BEACH... CHESTERTOWN...CENTREVILLE...EASTON...DENTON...JACKSON... MILLVILLE...HAMMONTON...CAPE MAY COURT HOUSE...OCEAN CITY... ATLANTIC CITY...LONG BEACH ISLAND...WHARTON STATE FOREST 701 PM EDT WED JUL 5 2006 ...SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH THE EVENING... NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUES TO FOLLOW A LARGE AREA OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN. THEY WILL CONTINUE TO MOVE THROUGH THE AREA DURING THE NEXT COUPLE OF HOURS. RAINFALL AMOUNTS OF HALF AN INCH TO TWO INCHES IN AN HOUR WILL OCCUR WITH THE STRONGER STORMS AND CAUSE LOW LYING AND POOR DRAINAGE FLOODING AND POSSIBLY FLASH FLOODING OF STREAMS. THE MOST SUSCEPTIBLE COUNTIES FOR STRONGER STORMS OVER THE NEXT TWO HOURS WILL BE CAROLINE AND TALBOT COUNTIES IN MARYLAND, SUSSEX COUNTY IN DELAWARE AND CAPE MAY COUNTY IN NEW JERSEY. A FLASH FLOOD AND SEVERE THUNDERSTORM WATCH REMAIN IN EFFECT FOR THE AREA. IF POSSIBLE TAKE ROADWAYS THAT ARE NOT FLOOD PRONE. DO NOT DRIVE AROUND BARRICADES. IF YOU SEE THREATENING WEATHER PLEASE HEAD INDOORS QUICKLY. TFG
The national radar mosaic for the moment the first event began.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Delaware in 2006Every state in 2006This day in weather historyWarnings in Delaware, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5522623.